Caring for muscle spasticity or spasmsHigh muscle tone - care; Increased muscle tension - care; Upper motor neuron syndrome - care; Muscle stiffness - care
Muscle spasticity, or spasms, causes your muscles to become stiff or rigid. It can also cause exaggerated, deep tendon reflexes, like a knee-jerk reaction when your reflexes are checked.
These things may make your spasticity worse:
- Being too hot or too cold
- The time of day
- Tight clothing
- Bladder infections and spasms
- Your menstrual cycle (for women)
- Certain body positions
- New skin wounds or ulcers
- Being very tired or not getting enough sleep
Your physical therapist can teach you and your caregiver stretching exercises you can do. These stretches will help keep your muscles from getting shorter or tighter.
Being active also helps keep your muscles loose. Aerobic exercise, such as swimming, and strength-building exercises are helpful as are playing sports and doing daily tasks. Talk with your health care provider or physical therapist first before starting any exercise program.
Your provider may place splints or casts on some of your joints to keep them from becoming so tight that you cannot move them easily. Make sure to wear these as your provider tells you to.
Be careful about getting pressure sores from exercise or being in the same position in a bed or wheelchair for too long.
Muscle spasticity can increase your chances of falling and hurting yourself. Be sure to take precautions so you do not fall.
Medicines That Help With Spasticity
Your provider may prescribe medicines for you to take to help with muscle spasticity. Some common ones are:
- Baclofen (Lioresal)
- Dantrolene (Dantrium)
- Diazepam (Valium)
- Tizanidine (Zanaflex)
These drugs have side effects. Call your provider if you have any of the following side effects:
- Being tired during the day
- Feeling "hung over" in the morning
- Problems passing urine
DO NOT just stop taking these medicines, especially Zanaflex. It can be dangerous if you stop abruptly.
When to Call the Doctor
Pay attention to changes in your muscle spasticity. Changes may mean that your other medical problems are getting worse.
Always call your provider if you have any of the following:
- Problems with the drugs you are taking for muscle spasms
- Can't move your joints as much (joint contracture)
- Harder time moving around or transferring out of your bed or chair
- Skin sores or skin redness
- Your pain is getting worse
Francisco GE, Li S. Spasticity. In: Cifu DX, ed. Braddom's Physical Medicine and Rehabilitation. 5th ed. Philadelphia, PA: Elsevier; 2016:chap 23.
Hallum A, Allen DD. Neuromuscular diseases. In: Umphred DA, Burton GU, Lazaro RT, Roller ML, eds. Umphred's Neurological Rehabilitation. 6th ed. St Louis, MO: Elsevier Mosby; 2013:chap 17.
Review Date: 4/30/2018
Reviewed By: Amit M. Shelat, DO, FACP, Attending Neurologist and Assistant Professor of Clinical Neurology, SUNY Stony Brook, School of Medicine, Stony Brook, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.